Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



State spaces for Markov chains

Author: J. L. Doob
Journal: Trans. Amer. Math. Soc. 149 (1970), 279-305
MSC: Primary 60.65
MathSciNet review: 0258131
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ p(t,i,j)$ is the transition probability (from i to j in time t) of a continuous parameter Markov chain, with $ p(0 + ,i,i) = 1$, entrance and exit spaces for p are defined. If $ L[{L^ \ast }]$ is an entrance [exit] space, the function $ p( \cdot , \cdot ,j)[p( \cdot ,i, \cdot )/h( \cdot )]$ has a continuous extension to $ (0,\infty ) \times L[(0,\infty ) \times {L^ \ast }$, for a certain norming function h on $ {L^ \ast }$]. It is shown that there is always a space which is both an entrance and exit space. On this space one can define right continuous strong Markov processes, for the parameter interval [0, b], with the given transition function as conditioned by specification of the sample function limits at 0 and b.

References [Enhancements On Off] (What's this?)

  • [1] K. L. Chung, Markov chains with stationary transition probabilities, 2nd ed., Die Grundlehren der math. Wissenschaften, Band 104, Springer-Verlag, Berlin and New York, 1967. MR 36 #961. MR 0217872 (36:961)
  • [2] J. L. Doob, Compactification of the discrete state space of a Markov process, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 10 (1968), 236-251. MR 38 #2842. MR 0234525 (38:2842)
  • [3] L. Lumer-Naïm, Sur le rôle de la frontière de R. S. Martin dans la théorie du potentiel, Ann. Inst. Fourier Grenoble 7 (1957), 183-285. MR 0100174 (20:6608)
  • [4] J. Neveu, Sur les états d'entrée et les états fictifs d'un processus de Markov, Ann. Inst. H. Poincaré 17 (1962), 323-337. MR 33 #784. MR 0192559 (33:784)
  • [5] David Williams, Fictitious states, coupled laws and local time, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 11 (1969), 288-310. MR 0245100 (39:6412)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60.65

Retrieve articles in all journals with MSC: 60.65

Additional Information

Keywords: State space compactification, right continuous Markov processes, entrance and exit laws
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society